Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Should I worry that I'm not undetectable?
Aug 11, 2010

I found out I was HIV+ on April 28 of this year (it had to have been a relatively new infection since I was negative a year before). My numbers were less than stellar and despite the fact that my doctor wanted to wait to see if I rebounded I chose to go on medication right away. I started Truvada and Isentress on June 9 and 4 weeks later my VL went from 690,000 to 296 and my CD4 count went from 154 to 300. Those results looked promising.

I decided to change doctors due to convenience and "fit" and when I went to my new doctor I had my blood work done again at the 2 month mark. This time my CD4 count was 278 and my VL was 128. My new doctor said it was nothing to worry about and that my VL was heading in the right direction and CD4s fluctuate. I'm concerned because it dropped so much in the first month that I believe I should have had undetectable VL levels at the end of the second month.

One added factor is I had a herpes outbreak on my chin the week I was retested and I was taking Valtrex. Could this have affected my VL and CD4 numbers? Do you think I have anything to worry about at this point?

Response from Dr. Henry

There is often a very large drop in viral load after starting effective HIV therapy that then plateaus at near the detection level for months (perhaps more common when starting with a high viral load ie > 100,000 copies/ml)before dropping below the detection levels. The CD4 count can be quite variable so hard to interpret short term trends in many cases. A herpes outbreak could cause a modest boost in HIV level as you point out further complicating interpretation of the short term trend in your blood results. KH



Previous
Loose motions
Next
Simple list of longter side effects of HIV treatments

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement